Alert archive / Ohio / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 13, NWS Pittsburgh, PA

May 13, 2005Muskingum County, Ohio

NWS Pittsburgh, PA issued this severe thunderstorm warning at May 13, 2005, 6:23 PM EDT for Muskingum County, Ohio. It was in force for 67 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 13, 2005, 6:23 PM EDT (22:23 UTC)
Expired
May 13, 2005, 7:30 PM EDT
In force
67 min
Issued by
NWS Pittsburgh, PA
Area
Counties, with a storm outline in the text

County Muskingum County, OH

The radar

The Cleveland radar (KCLE), 162 km from the middle of the area, began a volume at 22:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 10.4 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2005-05-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2005-05-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 113 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1302 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
113 m²/s²
0-3 km storm-relative helicity
132 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KPBZ 132224
SVRPBZ
OHC119-132330-
/O.NEW.KPBZ.SV.W.0013.050513T2223Z-050513T2330Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
623 PM EDT FRI MAY 13 2005

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MUSKINGUM COUNTY IN OHIO

* UNTIL 730 PM EDT

* AT 615 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 58 MPH.  THIS STORM WAS LOCATED NEAR
  EAST FULTONHAM...AND MOVING EAST AT 25 MPH.

* LOCATIONS IMPACTED INCLUDE...
  CANNELVILLE...
  ZANESVILLE...
  DRAKE...
  PHILO...
  DUNCAN FALLS...
  BLUE ROCK STATE PARK...
  BRIDGEVILLE...

<<CALL TO ACTION>>SEVERE THUNDERSTORMS PRODUCE WINDS IN EXCESS OF 58
MILES AN HOUR AND LARGE HAIL GREATER THAN THREE QUARTERS OF AN INCH.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE. 1 8 7 7 6 3 3 6 7 7 2. WHEN YOU
CAN DO SO SAFELY.

LAT...LON 4003 8219 3979 8219 3982 8174 4011 8173

$$
2 follow-up statements
000 
WWUS51 KPBZ 132242
SVSPBZ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
641 PM EDT FRI MAY 13 2005

OHC119-132330-
/O.CON.KPBZ.SV.W.0013.000000T0000Z-050513T2330Z/
MUSKINGUM OH-
641 PM EDT FRI MAY 13 2005


...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 730 PM EDT FOR
MUSKINGUM COUNTY...


AT 639 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 58 MPH.  THIS STORM WAS
LOCATED NEAR JACKSON...AND MOVING EAST AT 25 MPH.

* LOCATIONS IMPACTED INCLUDE...
  TERRACE...
  STRINGTOWN...
  ZANESVILLE...
  NORTH ZANESVILLE...
  TILE...
  MILL RUN...
  TREMLEYS...

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1 8 7 7 6 3 3 6 7 7 2...WHEN
YOU CAN DO SO SAFELY.

LAT...LON 4007 8202 3993 8202 3986 8176 4012 8175

$$
000 
WWUS51 KPBZ 132257
SVSPBZ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
657 PM EDT FRI MAY 13 2005

OHC119-132330-
/O.CON.KPBZ.SV.W.0013.000000T0000Z-050513T2330Z/
MUSKINGUM OH-
657 PM EDT FRI MAY 13 2005


...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 730 PM EDT FOR
MUSKINGUM COUNTY...


AT 656 PM EDT...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF
PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 58 MPH. 
THIS STORM WAS LOCATED NEAR PUTNAM...AND MOVING NORTHEAST AT 30 MPH.

* LOCATIONS IMPACTED INCLUDE...
  MEADOW FARM...
  FAIRVIEW...
  ZANESVILLE TERRACE...
  MUSKINGUM...
  RUSSELLS...
  SOUTH ZANESVILLE...
  BUCKEYE...

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1 8 7 7 6 3 3 6 7 7 2...WHEN
YOU CAN DO SO SAFELY.

LAT...LON 4014 8189 4003 8204 3990 8213 3985 8175
      4014 8172

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 13, 2:30 PM EDT, 3 hours 53 minutes earlier.

Area forecast discussion, May 13, 2:30 PM EDT, 3 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
230 PM EDT FRI MAY 13 2005

.SHORT TERM (TONIGHT AND SATURDAY)...

A WARM FRONT HAS MOVED JUST NORTH OF THE REGION.  THIS HAS PUT THE
AREA IN A WARM MOIST AIR MASS.  THE ACCOMPANYING COLD FRONT WILL
PUSH INTO THE AREA SATURDAY AND BRING THE POTENTIAL FOR SHOWERS AND
THUNDERSTORMS.

AREA REMAINS UNDER SLIGHT RISK OF SEVERE AS PER SPC WITH FAVORABLE
WIND FIELD...BUT INSTABILITY REMAINS QNABLE WITH CLOUDS AND MORE
WIDESPREAD PRECIPITATION PROGGED.

&&

.LONG TERM (SATURDAY NIGHT THROUGH FRIDAY)...

NO MAJOR CHANGE TO PROGNOSIS WITH LIKELY POPS ONGOING FOR ADVN AND
PASSAGE OF SAT CDFNT.  RA CHCS IN THE WAKE OF THE FRONT WL LINGER
THRU SUN WITH MID/UPR LOW BTN JAMES BAY AND THE GREAT LAKES.
HOWEVER...SCT -SHRA ACTIVITY SHUD DIMINISH INTO MON WITH MDL SNDINGS
INDG DECENT MID LVL INVERSION TO CAP SC RESULTING FM LOW CONVECTIVE
TEMPS.

PASSAGE OF SAT NGT CDFNT WL USHER IN SUB SEASONAL TEMPS FOR THE NXT
WEEK AS MDL WORLD SLOWER TDA IN REBUILDING ERN CONUS RIDGE.

REINFORCING SHOT OF COOLER AIR WITH SYS MOVG TWD THE BASE OF COASTAL
LOW EXPECTED TO GENERATE RA CHC ONCE AGAIN BY WED.

&&

.AVIATION...

MAINLY VFR THIS EVENING WITH SCATTERED LOW AND MID LEVEL CLOUDS. A
FRONT MOVES INTO THE AREA BY MORNING BRINGING RAIN SHOWERS AND THE
POTENTIAL FOR THUNDERSTORMS. THIS COULD LEAD TO MVFR CONDITIONS
AROUND DAYBREAK WITH ISOLATED AREAS OF IFR.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...

MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

&&

15/66
Hazardous weather outlook, May 13, 4:48 PM EDT, 1 hour 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
448 PM EDT FRI MAY 13 2005

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-140912-
ALLEGHENY PA-ARMSTRONG PA-BEAVER PA-BELMONT OH-BROOKE WV-BUTLER PA-
CARROLL OH-CLARION PA-COLUMBIANA OH-COSHOCTON OH-FAYETTE PA-
FOREST PA-GARRETT MD-GREENE PA-GUERNSEY OH-HANCOCK WV-HARRISON OH-
INDIANA PA-JEFFERSON PA-JEFFERSON OH-LAWRENCE PA-MARION WV-
MARSHALL WV-MERCER PA-MONONGALIA WV-MONROE OH-MUSKINGUM OH-NOBLE OH-
OHIO WV-PRESTON WV-TUCKER WV-TUSCARAWAS OH-VENANGO PA-WASHINGTON PA-
WESTMORELAND PA-WETZEL WV-
448 PM EDT FRI MAY 13 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA
EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND
GARRETT COUNTY MARYLAND.

.DAY ONE...TODAY

NOAA NATIONAL WEATHER SERVICE SAYS THAT SEVERE THUNDERSTORMS ARE
POSSIBLE ACROSS PARTS OF THE UPPER OHIO VALLEY TONIGHT. THE PRIME
THREATS ARE DAMAGING WIND AND LARGE HAIL. LOCATIONS IN EAST CENTRAL
OHIO AND WEST CENTRAL PENNSYLVANIA CAN BE AFFECTED FIRST. LOCATIONS
IN WESTERN PENNSYLVANIA...NORTHERN WEST VIRGINIA...AND WESTERN
MARYLAND MAY NOT BE AFFECTED UNTIL MIDNIGHT OR LATER.

.DAYS TWO THROUGH SEVEN...

NOAA NATIONAL WEATHER SERVICE SAYS THE UPPER OHIO VALLEY MAY ALSO BE
AFFECTED BY SEVERE THUNDERSTORMS ON SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Special weather statement, May 13, 4:42 PM EDT, 1 hour 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
442 PM EDT FRI MAY 13 2005

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-140000-
ALLEGHENY PA-ARMSTRONG PA-BEAVER PA-BELMONT OH-BROOKE WV-BUTLER PA-
CARROLL OH-CLARION PA-COLUMBIANA OH-COSHOCTON OH-FAYETTE PA-
FOREST PA-GARRETT MD-GREENE PA-GUERNSEY OH-HANCOCK WV-HARRISON OH-
INDIANA PA-JEFFERSON PA-JEFFERSON OH-LAWRENCE PA-MARION WV-
MARSHALL WV-MERCER PA-MONONGALIA WV-MONROE OH-MUSKINGUM OH-NOBLE OH-
OHIO WV-PRESTON WV-TUCKER WV-TUSCARAWAS OH-VENANGO PA-WASHINGTON PA-
WESTMORELAND PA-WETZEL WV-
442 PM EDT FRI MAY 13 2005

...SEVERE WEATHER OUTLOOK UPDATE...

NOAA NATIONAL WEATHER SERVICE SAYS THAT SEVERE THUNDERSTORMS ARE
POSSIBLE ACROSS PARTS OF THE UPPER OHIO VALLEY TONIGHT. THE PRIME
THREATS ARE DAMAGING WIND AND LARGE HAIL. LOCATIONS IN EAST CENTRAL
OHIO AND WEST CENTRAL PENNSYLVANIA CAN BE AFFECTED FIRST. LOCATIONS
IN WESTERN PENNSYLVANIA...NORTHERN WEST VIRGINIA...AND WESTERN
MARYLAND MAY NOT BE AFFECTED UNTIL MIDNIGHT OR LATER.

NOAA NATIONAL WEATHER SERVICE SAYS THE UPPER OHIO VALLEY MAY ALSO BE
AFFECTED BY SEVERE THUNDERSTORMS ON SATURDAY.

WHEN THUNDERSTORMS THREATEN...TAKE COVER IN A STURDY BUILDING.

STAY TUNED FOR UPDATES ON THIS THUNDERSTORM THREAT FROM NOAA NATIONAL
WEATHER SERVICE.

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 13, 7:08 PM EDTSevere Thunderstorm WarningPBZGuernsey67 min
May 13, 7:22 PM EDTSevere Thunderstorm WarningPBZCoshocton53 min
May 13, 7:34 PM EDTSevere Thunderstorm WarningPBZMuskingum26 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.